Does Clomipramine Cause Weight Gain or Weight Loss?

Clomipramine is an antidepressant used as a medication for obsessive-compulsive disorder (OCD). It belongs to the drug class named Tricyclic antidepressants. Clomipramine helps to reduce the unwanted thoughts and urge to perform repetitive tasks. It works by increasing the level of serotonin in the brain, which helps to maintain a balance in mental health. But the real question is Clomipramine Cause Weight Gain or Weight Loss ?

Clomipramine Cause Weight Gain or Weight Loss?

Clomipramine does not lead to weight loss. However, this medication leads to weight gain. As most of the people taking antidepressants experience weight gain as one of the side effects of the medication, Clomipramine may also lead to weight gain in an individual. Clomipramine might cause weight loss too in some rare conditions, but it contributes to weight gain situations.(Yang, Y. and Xu, L., 2013.)

Study Of Clomipramine And Change In Weight:

A study was conducted by Giuseppe Maina et al. to study the change in weight during the treatment of the obsessive-compulsive disorder.(Salvi, V. and Bogetto, F., 2004)

Aim: To assess changes in weight in patients suffering from OCD (obsessive-compulsive disorder) treated for 2.5 years with Clomipramine or selective serotonin reuptake inhibitors.

Method: 138 patients suffering from OCD who underwent the 6-month acute treatment have participated in the research. They were assigned with medication of Clomipramine and other antidepressants such as Sertraline, Fluoxetine, and Paroxetine.

Observation:

After the end of the 2.5 years of the study period, it was observed that patients had gained a mean weight of about 2.5%.

About 14.5% of participants experienced weight gain of more than 7% of their initial body weight.

The majority of the weight gain was observed in the Clomipramine group of participants.

About 34.8% of participants of the Clomipramine group experienced weight gain of more than 7% of initial body weight.

4.5% of people experienced weight gain from the Sertraline group, while 8.7% of people gained weight who had medication of Fluoxetine.

Result: There is a risk of weight gain associated with the use of antidepressants to treat obsessive-compulsive disorder. Clomipramine may have a higher chance of weight gain in people as compared to other medications.

Side Effects Causing Weight Gain In Clomipramine:

Clomipramine may cause some side effects such as:

Side effects causing weight gain in clomipramine

These side effects can affect the weight of the individual taking Clomipramine. Side effects such as drowsiness and tiredness can make a person feel lazy and unproductive and find it challenging to work. Many people may also find it difficult to exercise and burn some calories. This can contribute to weight gain in individuals.

People also feel a change in their appetite during the medication of Clomipramine. This can make an individual adapt improper eating habits, which may include irregular timing of diet, unbalanced diet, eating in larger quantities, etc. These habits can lead to weight gain in some individuals to the same extent.

Conclusion:

Clomipramine does not cause weight loss. Clomipramine may lead to weight gain during the treatment. As compared to other antidepressants, people taking Clomipramine experience weight gain to a greater extent. But not every person may face this issue.
If taken for a short duration, Clomipramine may not cause weight gain. Before taking Clomipramine, people should always consult the doctor and tell them about their medical history. The doctor can adjust the dosage or change the medication depending upon the medical record, tolerance, and side effects in order to reduce the risk of adverse results.
People taking Clomipramine should consult a doctor if they immediately notice side effects such as weight gain. The doctor can help overcome the problem with some medication or exercise.(Vik-Mo, A.O. and Steen, V.M., 2006)

Spread the love
  •  
  •  
  •  
  •  
  •  
  •  
  •  
  •  
  •  
  •  

Leave Your Comment